Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 92, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 1997, 6:29 PM CDT for Andrews County, Gaines County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 1997, 6:29 PM CDT (23:29 UTC)
- Expired
- May 14, 1997, 7:20 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Andrews County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 77 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 6:42 PM CDT | Hail 2.75 | Seminole, TX | Four severe single cell storms were initiated along an outflow boundary in southern Gaines and Dawson Counties. The storm that produced this hail was second from the east in the line in rural areas. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 2281 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 142331 RRA SVRMAF TXC003-165-150020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 629 PM CDT WED MAY 14 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 720 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWESTERN TEXAS ...NORTHERN ANDREWS COUNTY ...SOUTHERN GAINES COUNTY AT 628 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 10 MILES NORTHEAST OF ANDREWS OR 10 MILES EAST OF FLOREY MOVING SOUTH AT 5 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. TWE/TJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:16 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, May 14, 2:16 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 215 PM CDT WED MAY 14 1997 17Z SURFACE ANALYSIS INDICATED COOL FRONT EXTENDED FROM SOUTH OF KEPZ... TO NEAR KMAF AND EASTWARD TO NEAR KABI. APPEARS LOW PRESSURE STILL OVER EXTREME WESTERN TEXAS WITH TROUGH EAST OF KMAF ATTM. DEWPOINTS SOUTH OF THE FRONT AND EAST OF THE TROUGH REMAIN BETWEEN 65 AND 70. LATEST ADAP DATA SHOW MOST UNSTABLE AIR OVER CONCHO VALLEY WITH LI/S AROUND MINUS 10. HOWEVER...AIRMASS STRONGLY CAPPED IN THIS AREA. KMAF 88D VWP SHOWING MOSTLY SOUTHERLY FLOW JUST ABOVE SURFACE. ONLY A FEW SHOWERS OVER MOUNTAINS ATTM AS SEEN ON LATEST REFLECTIVITY PRODUCT. UPPER DYNAMICS REMAIN WEAK THROUGH TONIGHT BUT GIVEN PROXIMITY OF FRONTAL BOUNDARY AND DAYTIME HEATING BELIEVE A SLIGHT CHANCE OF POPS WARRANTED AT LEAST THROUGH EVENING OVER PERMIAN BASIN. MAY SEE A FEW CONTINUE OVER THE MOUNTAINS AS WELL. TOMORROW AFTERNOON SEEMS THE MUCH BETTER DAY FOR THUNDERSTORMS... SOME OF WHICH COULD BE SEVERE... AS SHRTWV DIVES DOWN FROM THE NORTH AND SHOULD BE IN THE NORTHERN PORTIONS OF THE FA BETWEEN 15/18Z AND 16/00Z. THIS COUPLED WITH FRONTAL BOUNDARY... DAYTIME HEATING AND NORTHERLY WINDS INCREASING TO 40 KNOTS AT H5 SPELL TROUBLE. THEREFORE...WILL GO WITH A CHANCE OF THUNDERSTORMS WITH SOME POSSIBLY SEVERE...MAINLY OVER PERMIAN BASIN. COULD SEE SOME LOW CLOUDS TOWARDS MORNING OVER EASTERN PORTIONS LOOKING AT BOUNDARY RH/S... PERHAPS AS FAR WEST AS KINK AND KHOB. WILL STICK TO WARMER MOS GUIDANCE THIS GO AROUND AS FRONT NOT THAT IMPRESSIVE AND LOW LEVEL MOISTURE SHOULD RETURN TONIGHT. THANKS TO LBB FOR INPUT. MAF 61/85 23 CNM 57/90 11 MRF 48/84 -1 P07 64/87 11 EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:29 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 51 min |
| May 14, 5:15 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 45 min |
| May 14, 5:40 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 50 min |
| May 14, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 47 min |
| May 14, 6:11 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 49 min |
| May 14, 6:47 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| May 14, 6:55 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Martin | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.